View Full Version : Intuniv/Tenex/Guanfacine and onset of OCD-like symptoms and anxiety?


canitbeADD
04-17-11, 10:50 AM
Hi Everyone,

I decided to give guanfacine a try and experienced something odd. After two weeks on it (1mg/day) I started experiencing disturbing mental images of being injured. This was not the desire to inflict pain but simply disturbing mental images of my hand being cut with a knife, my knees scraping on the street, my falling down the stairs etc.

This intensified toward the end of two weeks and I just decided to quit. After a few days the disturbing images stopped. The only other time I experienced with was while on wellbutrin but that mental imagery was MUCH gorier and even more disturbing (I shudder to think about it).

Has anyone else experienced this? It's unfortunate because I can't take stims and wellbutrin/guanfacine are the only non-stims that have worked for me.

thanks!

hollywood
04-19-11, 03:39 PM
I'm debating intuniv again. Is it sedating? Seems nobody knows or offers any help at all. I've been comparing it to an snri... Same old story.

StoicNate
04-19-11, 03:43 PM
Hi Everyone,

I decided to give guanfacine a try and experienced something odd. After two weeks on it (1mg/day) I started experiencing disturbing mental images of being injured. This was not the desire to inflict pain but simply disturbing mental images of my hand being cut with a knife, my knees scraping on the street, my falling down the stairs etc.

This intensified toward the end of two weeks and I just decided to quit. After a few days the disturbing images stopped. The only other time I experienced with was while on wellbutrin but that mental imagery was MUCH gorier and even more disturbing (I shudder to think about it).

Has anyone else experienced this? It's unfortunate because I can't take stims and wellbutrin/guanfacine are the only non-stims that have worked for me.

thanks!

Tell your doctor.
That's some bad side effects. Have you tried any traditional ADHD meds? (Ritalin, Adderall, etc)

canitbeADD
04-19-11, 09:06 PM
Thanks, my Dr knows and we stopped it a while ago. I just forgot to post here to ask.

I can't take stimulants as they seriously aggravate my acid reflux (I've tried every way to combat it, PPIs, antacids, etc etc).

Hollywood, as for your question it is sedating but this improved over time. I also had some sexual side-effects unfortunately, though not too bad.

hollywood
04-20-11, 09:18 AM
Yeah on the sedating deal. I took one tablet of the 1mg on friday morning and on sunday morning when I took my ritalin I seemed more able to focus but I was still dragging. I wonder why that is? Last time I took intuniv for more than 2 weeks I noticed the quality of my focus was better and I also noticed I wasn't as all over the place in the morning. I was more able to get up, get ready and get out of the house. Not sure why that is but it may be worth another try soon. I had been complaining about anxiety , but everytime I took or tried an ssri or snri I just felt way worse so I think that option is out for now. It must be attentional.

breckgirl
05-04-11, 08:25 AM
CanItBe:

If the only problem you had with stims was digestive, you might want to consider trying the methlyphenidate transdermal patch.

Though approved for kids, a study was recently published in adults showing excellent efficacy. You should be able to find the abstract by doing a search in pubmed.

BTW, my daughter takes intuniv and we think it definitely raises her anxiety - she's currently using zoloft to try and combat it but the jury is still out.

Good luck!

hollywood
05-04-11, 08:40 AM
breck,

how does intuniv raise her anxiety levels? just curious, thinking about starting intuniv but seemed to feel odd.

hollywood
05-16-11, 09:10 AM
why is it do you guys think that tenex raises anxiety levels? I think it has something to do with the lowering blood pressure and the lowered amount of blood in the region of the brain where it works. ...? Well, I retract that I feel that it really draws your brain into whatever your thinking about. My adhd sucks lately so I'm not sure what to do, I think I may have hit the wall with ritalin and I need to switch over to amp... That being said being as impulsive as I am I need to figure out a way to do that and stick with it as I'm prone to getting impatient and going back to what doesn't work. Yeah, but intuniv really kind of makes me more focused but I feel or have felt so sad while taking it. I guess it triggers an underlying depression and I need to take care of that.

hollywood
07-26-12, 02:08 PM
Hello my people -

I was looking over this thread and I want to jump in . After going back and forth on this merry go round from one med to the next and trialing this and that it's finally dawned on me whats going on. Basically I have no anxiety with ritalin and or focalin but I cannot seem to achieve my ability to stay on task and be driven without taking wellbutrin with it. So with wellbutrin in the picture I guesss I notice that the anxiety is the thing that has been making me feel so messed up . So I'm better with wellbutrin and stims but the anxiety is there. I was considering tenex or intuniv but oddly looked at this post and actually recalled it giving me strange hallucinations or mental images of being hit by a car or just bizarre things . I guess when I first read that post I thought man thats weird but I recall it as well. I guess I will again consider an ssri or snri at night time only . I don't know how much a beta blocker would help but the fact is that excluding the dip in dopamine there are times on tiny doses of ssri's that I can eliminate outside noise and calmly focus instantly. I am attributing this to the fact that my anxiety must be related to adhd since ssri's or snri's don't work that quick and over time give me strange sugar cravings which honestly is not cool.

hollywood
07-26-12, 04:05 PM
Well anyways , I don't think its going to matter about the wellbutrin giving me slight anxiety because I don't think it's going to work out for me with wellbutrin. I take wellbutrin and yeah it's helping with drive but I cannot remember things just like I explained in other posts. It stops my mind from recalling things which a huge importance for being a good business person which is what I'm actually working on right now. I am going off on my own as a broker and all of a sudden a light buld hit me. Instead of searching for whats wrong I realized once I leave all I need to do to get business right away is to develop deals with my suppliers that are better priced than where I am at. Well thats fine and good but I realized I don't feel tired with wellbutrin and thats cool but I can't use my cognition skills. Something has to go here.